I have been using painkillers for over a year. What are the dangers from long-term use?
It depends on the type of painkiller and the dose. Large doses of Tylenol (acetaminophen) can harm the liver. Large doses of the common nonsteroidal anti-inflammatory drugs (NSAIDS), like aspirin, Motrin (ibuprofen), and Naprosyn (naproxyn), can irritate the stomach and stomach ulcers. They can also hurt the kidneys.
The most powerful painkillers are narcotics. The most commonly used ones are codeine (most often prescribed as Percocet, generic name oxycodone) and methadone (used to treat heroin addiction). Narcotics can cause fatigue, constipation, foggy thinking, and dependency–and unconsciousness (or death) if mixed with alcohol.
Dependency means that if the drug is suddenly stopped or tapered off too fast, the person experiences withdrawal symptoms such as anxiety, insomnia, sweating, and nausea. Severe withdrawal can even cause a person to collapse.
Anyone who has been using painkillers for over a year should speak with their doctor about the potential side effects, and about alternative medicines that might be used instead.